Which medications cause hypomagnesemia?

Updated: Oct 30, 2020
  • Author: Tibor Fulop, MD, PhD, FACP, FASN; Chief Editor: Vecihi Batuman, MD, FASN  more...
  • Print
Answer

Loop diuretics (including furosemide, bumetanide, and ethacrynic acid), produce large increases in magnesium excretion through the inhibition of the electrical gradient necessary for magnesium reabsorption in the TAL. Long-term thiazide diuretic therapy also may cause magnesium deficiency, through enhanced magnesium excretion and, specifically, reduced renal expression levels of the epithelial magnesium channel TRPM6. [105]

Many nephrotoxic drugs, including cisplatin, amphotericin B, cyclosporine, tacrolimus, and pentamidine, can produce urinary magnesium wasting by a variety of mechanisms, some of which are still unknown. For instance, tacrolimus causes hypomagnesemia through down-regulation of TRPM6 channels. [106]

Urinary magnesium wasting due to immunosuppressive regimens that include calcineurin inhibitors (eg, cyclosporine, tacrolimus) is partly the reason that hypomagnesemia frequently develops after kidney transplantation. Other causal factors in these patients include post-transplantation volume expansion, metabolic acidosis, insulin resistance, decreased GI absorption due to diarrhea, low dietary magnesium intake, and use of drugs such as diuretics or proton pump inhibitors. [107]

In contrast, aminoglycosides are thought to induce the action of the CaSR on the TAL and DCT, producing magnesium wasting. [108] Cisplatin- and amphotericin B–induced magnesium deficiency is associated with hypocalciuria, which suggests injury to the DCT. In a rat model, Ledeganck et al showed that cisplatin treatment results in EGF and TRPM6 down-regulation, causing renal Mg2+ wasting. [109] Some data suggest that magnesium loss associated with cisplatin treatment is mainly the result of lowered intestinal absorption rather than, as presently thought, the result of increased renal elimination.

Chemotherapeutic agents that are EGF receptor inhibitors (eg, cetuximab, panitumumab) can cause hypomagnesemia. [26, 27, 28, 29]  In a meta-analysis of 10 randomized controlled trials involving a total of 7,045 patients with advanced cancers, the overall incidence of grade 3/4 hypomagnesemia among patients treated with cetuximab was 3.9% (95% confidence interval [CI], 2.6–4.3). Compared with patients who received control medication, those who received cetuximab had a significantly increased risk of grade 3/4 hypomagnesemia (relative risk, 8.60; 95% CI, 5.08–14.54). The increased risk varied with tumor type, with the highest incidence in non–small cell lung cancer and the lowest incidence in colorectal cancer. [30]


Did this answer your question?
Additional feedback? (Optional)
Thank you for your feedback!